Alert archive / Nevada / Fire Weather Watches in 2012

Fire Weather Watch 13, NWS Reno, NV

July 18, 2012

NWS Reno, NV issued this fire weather watch at Jul 18, 2012, 3:07 PM PDT. It took effect at Jul 19, 2012, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 18, 2012, 3:07 PM PDT (22:07 UTC)
In effect from
Jul 19, 2012, 1:00 PM PDT
Expired
Jul 19, 2012, 4:17 AM PDT
In force
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WWUS85 KREV 182207
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
307 PM PDT WED JUL 18 2012

.LOW PRESSURE NEAR THE NORTHERN CALIFORNIA COAST WILL COMBINE WITH
TROPICAL MOISTURE OFF THE PACIFIC TO PRODUCE THUNDERSTORMS ACROSS
THE REGION ON THURSDAY. VALLEYS AND SLOPES MAY REMAIN DRY ENOUGH
SO THAT FAST MOVING STORMS COULD PRODUCE DRY LIGHTNING STRIKES AND
GUSTY OUTFLOW WINDS.

NVZ453-191330-
/O.NEW.KREV.FW.A.0013.120719T2000Z-120720T0400Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
307 PM PDT WED JUL 18 2012

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE WEST CENTRAL NEVADA BASIN AND RANGE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A FIRE WEATHER
WATCH FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS...WHICH IS IN
EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

* AFFECTED AREA...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND 
  RANGE.

* THUNDERSTORMS...FAST STORM MOTIONS WILL RESULT IN A COMBINATION
  OF WET AND DRY STORMS.

* OUTFLOW WINDS...ERRATIC WINDS WITH GUSTS 40 TO 50 MPH NEAR
  STORMS.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. CHECK WEATHER.GOV/RENO FOR UPDATES AND POSSIBLE RED
FLAG WARNINGS.  

&&

$$

HTTP://WEATHER.GOV/RENO
1 follow-up statement
456 
WWUS85 KREV 191117
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
417 AM PDT THU JUL 19 2012

NVZ453-191230-
/O.CAN.KREV.FW.A.0013.120719T2000Z-120720T0400Z/
WEST CENTRAL NEVADA BASIN AND RANGE-
417 AM PDT THU JUL 19 2012

...FIRE WEATHER WATCH IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE FIRE
WEATHER WATCH.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON BUT THE
AREAL COVERAGE IS NOT EXPECTED TO BE SUFFICIENT ENOUGH TO PRODUCE
EXTENSIVE DRY LIGHTNING. WHILE SOME LIGHTNING STRIKES MAY OCCUR
OUTSIDE THE RAIN CORES...MOST STORMS THAT DEVELOP WILL ALSO
PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL. EVEN THOUGH
THE THREAT OF SIGNIFICANT DRY LIGHTNING HAS DECREASED...SOME NEW
FIRE STARTS WITH RAPID GROWTH ARE POSSIBLE DUE TO GUSTY OUTFLOW
WINDS UP TO 45 MPH NEAR THUNDERSTORMS.

$$
MJD/MLF

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jul 18, 3:46 AM PDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 3:46 AM PDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
346 AM PDT WED JUL 18 2012

.SHORT TERM...
UPPER LOW REMAINS STATIONARY OFF THE NORTHWEST CA COAST THIS
MORNING WITH DEFORMATION BAND AND NOCTURNAL CONVECTION CONFINED TO
OREGON, WHILE HIGH LEVEL TROPICAL MOISTURE FROM TD FABIO IS
SPREADING NORTH INTO SOUTHERN CA AT THIS TIME. FOR TODAY, DRY
WEATHER WILL PREVAIL AS EASTERN CA-WESTERN NV REMAINS BETWEEN
THESE SYSTEMS WITH MAX TEMPS AGAIN RANGING FROM MID 80S-LOWER 90S,
ABOUT 4-8 DEGREES BELOW NORMAL. SOME OF THE CIRRUS FROM FABIO WILL
SPREAD INTO AREAS SOUTH OF HIGHWAY 50 BY LATER THIS AFTERNOON AND
CONTINUE EXPANDING NORTH THIS EVENING.

FOR LATE TONIGHT, INCREASING TROPICAL MOISTURE WILL LEAD TO A
POTENTIAL FOR LIGHT RAIN SHOWERS OVER THE SIERRA SOUTH OF LAKE
TAHOE, THEN SPREADING NORTH ACROSS FAR WRN NV AND NERN CA
THURSDAY MORNING. PW VALUES BRIEFLY INCREASE TO NEAR 0.8 INCH WITH
HUMIDITY INCREASING DOWN TO 700 MB AS THE TROPICAL PLUME PUSHES
THROUGH. IT HAS BEEN A WHILE SINCE RESIDUAL MOISTURE FROM A
DISSIPATED HURRICANE HAS BEEN DRAWN INTO WESTERN NV OR EASTERN CA,
SO SOME UNCERTAINTY REMAINS FOR HOW MUCH RAIN WILL ACTUALLY REACH
THE GROUND FOR THIS SHORT PERIOD WITHIN A TROPICAL REGIME. THE
WIDESPREAD CLOUD COVER WILL KEEP MIN TEMPS NEAR OR ABOVE 60
DEGREES THROUGH THURSDAY MORNING...SEVERAL DEGREES HIGHER IN
COMPARISON TO THIS MORNING.

FOR THURSDAY AFTERNOON-EVENING, BOTH THE NAM AND GFS INCREASE
INSTABILITY ACROSS MINERAL-MONO COUNTIES NORTHWARD ACROSS WEST
CENTRAL NV MAINLY FROM HIGHWAY 95 EASTWARD. THEREFORE THE MENTION
OF THUNDER WILL BE EXTENDED NORTH TO INCLUDE MUCH OF CHURCHILL-
PERSHING COUNTIES. LATE AFTERNOON WEST WINDS OFF THE SIERRA WILL
PROVIDE SOME LOW LEVEL CONVERGENCE TO KEEP SOME ACTIVITY GOING
INTO THE EVENING OVER WEST CENTRAL NV, BUT CONVECTION IS LIKELY
TO REMAIN EAST OF RENO AND CARSON CITY.

THE CLOSED LOW OFF THE NORTHWEST CA COAST FINALLY EJECTS NORTHEAST
ACROSS THE PACIFIC NORTHWEST THURS NIGHT-FRIDAY, WHILE A WEAKER
TROUGH APPROACHES THE SOUTHERN CA COAST. SOME LINGERING MOISTURE
AND INSTABILITY IS INDICATED OVER THE SIERRA SOUTH OF LAKE TAHOE
WHERE A SLIGHT POSSIBILITY OF THUNDERSTORMS HAS ALREADY BEEN
INCLUDED. AWAY FROM THE SIERRA, DRY AND MORE STABLE AIR MASS WILL
PREVAIL WITH TEMPS CLIMBING UP TOWARD SEASONAL NORMALS OF LOWER-
MID 90S FOR WESTERN NV. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
PRIMARY CHANGES TO THE EXTENDED FORECAST WERE TO SPREAD POPS
SUNDAY/MONDAY EAST INTO THE WESTERN NEVADA BASIN AND RANGE AND CUT
SOME OF THE POPS ALONG THE SIERRA INTO THE TAHOE BASIN. THE
OPERATIONAL GEM AND GFS ARE STILL SHOWING A BIT MORE SW FLOW ALOFT
AS A LONG WAVE TROF HOLDS OVER THE WEST COAST EARLY IN THE FORECAST
PERIOD. THE MAIN UPPER LVL LOW IS WELL NORTH OF THE REGION AND EACH
MODEL DEVELOPS ANOTHER WEAK LOW OFF THE WEST COAST NEAR THE BASE OF
THE TROF. MANY OF THE GEFS ENSEMBLE MEMBERS HAVE COME AROUND TO THIS
SOLUTION AS WELL. EVEN THE ECMWF HOLDS ON TO THE TROF A BIT LONGER
WITH THE WEAK LOW OFF THE COAST. THIS IS IN CONTRAST TO THE PREVIOUS
ECMWF RUNS...WHICH BUILT A RIDGE FASTER OVER THE REGION AND RESULTED
IN HIGHER TEMPS AND MSTR SLIDING WEST THEN NORTH INTO THE WESTERN
PART OF THE FORECAST AREA.

WITH THE MODELS TRENDING MORE TOWARD THE GFS/GEM SOLUTION THERE
SHOULD BE ENOUGH SW FLOW IN THE MID LVLS TO PUSH MOST MSTR TO THE
EAST OR KEEP IT OVER THE FAR SRN CWA. SINCE THE MODELS DO HOLD ON TO
THE WEAK LOW OFF THE COAST WILL CONTINUE TO MENTION THE POSSIBILITY
OF TSTMS ALONG THE SOUTHERN SIERRA THROUGH MUCH OF THE FORECAST.
WITH A LESS INTENSE RIDGE HAVE OPTED TO LOWER THE TEMPS FOR SATURDAY
THROUGH MONDAY A FEW DEGREES EACH DAY. UPPER LOW SEEMS A LITTLE TOO
FAR AWAY THROUGH THE EXTENDED TO AFFECT THE LOW TO MID LVL GRADIENT
ENOUGH TO WARRANT INCREASING WINDS. MLF
&&

.AVIATION...
VFR CONDITIONS EXPECTED TODAY AS UPPER LOW ALONG THE FAR NW COAST OF
CALIFORNIA KEEPS RELATIVELY DRY SSW FLOW OVER THE REGION. BREEZY
AFTERNOON WINDS ARE LIKELY WITH SOME GUSTS UP TO 28 KTS IN LOCALLY
WINDY AREAS. TERMINALS SHOULD ALL HAVE GUSTS NO MORE THAN ABOUT
21-24 KTS.

MODELS WANT TO BRING MID/UPR LVL MSTR NORTH TONIGHT INTO THE
FORECAST AREA. THIS COULD RESULT IN SHOWERS OVER THE SRN SIERRA
NORTH INTO WESTERN NEVADA. THIS WOULD MEAN SOME POSSIBLE MOUNTAIN
OBSCURATIONS MAINLY SOUTH OF THE RENO/CARSON CITY AREA
OVERNIGHT...BUT NO RESTRICTIONS IN THE VALLEY LOCATIONS OR AT THE
TAF SITES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON MAINLY OVER
THE EASTERN AND FAR SOUTHERN PORTIONS OF THE FORECAST AREA. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:44 PM PDTLake Wind AdvisoryREVDouglas, Washoe24 hr

Nearby

Fire Weather Watches in Nevada, 2012Every fire weather watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.